New Jersey, 2009

Lightning Strike in New Jersey, August 12, 2009

August 12, 2009 · NWS PHI · 1 event in 1 county or zone

A frontal boundary in the area along with a weak area of low pressure combined to produce areas of showers and thunderstorms on the 12th, mainly in the afternoon and evening hours. Some of the storms were prolific lightning producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A frontal boundary in the area along with a weak area of low pressure combined to produce areas of showers and thunderstorms on the 12th, mainly in the afternoon and evening hours. Some of the storms were prolific lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 12, 9:38 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 12, 9:38 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1038 AM EDT WED AUG 12 2009

.SYNOPSIS...
A WEAK AND DIFFUSE FRONTAL BOUNDARY OVER THE DELAWARE VALLEY
TODAY WILL STALL TO THE SOUTH OF THE REGION THIS AFTERNOON. THIS
OLD FRONTAL BOUNDARY WILL THEN SEE WAVES OF LOW PRESSURE MOVE
ALONG IT THROUGH THE WEEKEND. HIGH PRESSURE SHOULD THEN BUILD OVER
THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE 00Z RUNS OF BOTH THE GFS AND NAM WERE HIGHER WITH THE POPS AND
QPF ACROSS THE AREA TODAY. POPS WERE RAISED TO LIKELY IN MOST
AREAS WITH CHC POPS ACROSS THE SRN POCONOS. THE APPROACHING UPPER
TROUGH, A LINGERING FRONTAL BOUNDARY AND PLENTY OF LOW LEVEL
MOISTURE SHOULD BE ENOUGH TO CREATE FAIRLY WIDESPREAD SHOWERS BY
AFTERNOON AND SOME THUNDERSTORMS TOO. WINDS IN THE LOW AND MID
LEVELS ARE FAIRLY LIGHT, SO THERE IS LITTLE POTENTIAL FOR SEVERE
WEATHER TODAY. TEMPERATURES WERE LOWERED FROM EARLIER FCSTS WITH
PLENTY OF CLOUDS EXPECTED BY AFTERNOON.

CONVECTION SHOULD DECREASE TONIGHT WITH SKIES BECOMING PARTLY
CLOUDY BY THU MORNING. AREAS OF FOG WILL PROBABLY DEVELOP TONIGHT.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
MUCH OF THE SAME WEATHER FOR WED WILL OCCUR AGAIN THURSDAY. THE
WEAKENING UPPER TROUGH WILL DRAW A BIT CLOSER AND THE FRONTAL
SYSTEM WILL REMAIN NEARBY. POPS WERE RAISED SOMEWHAT FROM THE
PREVIOUS FCST FOR NOW. HIGH TEMPERATURES ON THU WILL LIKELY BE A
FEW DEGREES WARMER THAN THE TEMPS ON WED. MAV MOS TEMPS WERE USED
WITH MINOR CHANGES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THROUGH SATURDAY NIGHT...THE PATTERN STAYS WITH HIGH PRESSURE NORTH AND
AN OLD FRONTAL BOUNDARY SOUTH WITH AREAS OF LOW PRESSURE MOVING
ALONG THE FRONT. THIS PUT THE REGION UNDER ONSHORE FLOW WITH
SHOWERS POSSIBLE MAINLY SOUTH. HOWEVER, I ALSO KEPT IN THE TSTM
THREAT AS THE OCEAN IS WARM AND ANY DISTURBANCES ALOFT COULD
TRIGGER TSTMS WITH WITH MARITIME AIR IN PLACE. SUNDAY, THE LAST
WAVE OF LOW PRESSURE SHOULD PULL THE FRONT OUT TO SEA AND ALLOW
HIGH PRESSURE TO BUILD IN FROM THE WEST FOR MONDAY. A SOUTHWEST
FLOW OF WARM AND HUMID AIR IS FORECAST TO RETURN TUESDAY WITH THE
CHANCE OF MORE SHOWERS AND TSTMS. TEMPERATURES LOOKS SEASONABLE,
EXCEPT NEAR THE OCEAN WHERE THE ONSHORE FLOW SHOULD ALLOW TEMPS TO
BE LOWER THAN FARTHER TO THE WEST. ONCE THE LOW MOVES OFF TO THE
EAST, WARMER AIR SHOULD RETURN TO AREAS CLOSER TO THE OCEAN.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

AT 14Z THE CLOUDS AND PRECIPITATION ARE CLOSING IN ON THE REGION.
ONE LONE THUNDERSTORM IN THE CENTER OF MERCER COUNTY IS HARDLY
MOVING WHICH MEANS THESE SHOWERS WILL RAIN PRETTY HARD AND IF SO
WILL LOWER THE CIGS TO MVFR OR BRIEFLY IFR.

THE REGION AS A WHOLE REMAINS VFR BUT THE AREA OF PRECIPITATION IS
ADVANCING FROM THE SOUTHWEST AND WILL BRING SOME HEAVIER SHOWERS .

PREVAILING WINDS ARE FROM THE NORTHEAST TO SOUTHEAST AND NOT MUCH
CHANGE ANTICIPATED DURING THE DAY.

RAIN SHOWERS AND SPOTTY THUNDERSTORMS ARE EXPECTED IN OUR REGION FOR
TODAY.  NEVERTHELESS, WE ARE ANTICIPATING MAINLY VFR CONDITIONS.
ANY THUNDERSTORMS SHOULD HOLD OFF UNTIL THE AFTERNOON, AND WE HAVE
SIMPLY INDICATED CUMULONIMBUS FOR NOW, BEING THAT THE CONFIDENCE
SURROUNDING THEIR DEVELOPMENT, LOCATION AND TIMING IS QUITE LOW.

VFR CONDITIONS SHOULD CONTINUE INTO THE EVENING. HOWEVER,
LOWERING CONDITIONS ARE POSSIBLE LATE TONIGHT WITH A FAIR AMOUNT
OF LOW LEVEL MOISTURE FORECAST TO ADVECT INTO OUR REGION ON THE
SUBTLE EASTERLY FLOW.

OUTLOOK...
MOST OF THE PERIOD FROM THURSDAY THROUGH SUNDAY WILL BE VFR.
HOWEVER, THERE IS A CHANCE OR SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.MARINE...
FLAT PRESSURE PATTERN TRANSLATING TO NEARLY FLAT SEAS WITH 1 FOOT
BEING REPORTED AT BUOY 44009 AND A FOOT OR LESS ON THE DELAWARE
BAY. THE CAPE MAY FERRY ALSO REPORTED A FOOT THIS MORNING.

WATER TEMPERATURES ARE HOLING AT 80 DEGREES AT BUOY 44009 AND
CLOSE TO THAT WITHIN THE DELAWARE BAY.

A WEAK FRONTAL BOUNDARY IS FORECAST TO SINK SLOWLY TO THE SOUTH
AND EAST OF THE NEW JERSEY AND DELAWARE COASTAL WATERS FROM TODAY
INTO THE COMING WEEKEND. WEAK HIGH PRESSURE FROM THE WEST IS
EXPECTED TO BUILD ACROSS THE NORTHEASTERN STATES DURING THE
PERIOD.

WITH NO SIGNIFICANT WEATHER SYSTEMS FORECAST TO AFFECT THE COASTAL
WATERS OF NEW JERSEY AND DELAWARE FROM TODAY THROUGH SUNDAY, WIND
SPEEDS SHOULD STAY MAINLY BELOW 15 KNOTS THROUGH THE PERIOD.  THE
ONLY EXCEPTION MAY BE IN THE VICINITY OF THUNDERSTORMS, WHERE GUSTY
WINDS ARE POSSIBLE.  WAVES ON THE OCEAN WATERS SHOULD BE MOSTLY IN
THE 2 TO 3 FOOT RANGE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...EBERWINE/OHARA/STAUBER
NEAR TERM...EBERWINE/OHARA/STAUBER
SHORT TERM...OHARA/STAUBER
LONG TERM...STAUBER
AVIATION...EBERWINE/IOVINO
MARINE...EBERWINE/IOVINO
Hazardous weather outlook, Aug 12, 2:34 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 AM EDT WED AUG 12 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130745-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
334 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-130745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
334 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 10:26 AM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1126 AM EDT WED AUG 12 2009

NJZ012-015-121630-
MERCER NJ-MIDDLESEX NJ-
1126 AM EDT WED AUG 12 2009

...A STRONG THUNDERSTORM WILL AFFECT MERCER AND MIDDLESEX COUNTIES...

AT 1123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF TRENTON...MOVING EAST AT 5 MPH.
THE THUNDERSTORM WILL BE NEAR WINDSOR AROUND 1130 AM...ALLENTOWN...
MONMOUTH JUNCTION AROUND 1145 AM...HIGHTSTOWN...DAYTON AROUND 1215
PM...TWIN RIVERS AND CLEARBROOK PARK AROUND 1230 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

FORECASTER:AMC

The radar

The Philadelphia radar (KDIX), 21 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ocean

When
August 12, 1:01 PM EST
Where
Ocean County, 2.13 mi N of Whitesville
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.101, -74.275

A home on Bridgewater Court was struck by lightning. The ensuing fire caused major damage to the home and minor damage to the two adjacent homes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193823.